There are no reports of a child taking a selective serotonin reuptake inhibitor and an atypical anti-psychotic being successfully tapered from these medications after completion of cognitive-behavioral therapy (CBT) for obsessive-compulsive disorder. With this in mind, we report the case of an 8.5-year-old male who was taking risperidone 0.5 mg bid, sertraline 100 mg, and atomoxetine 25 mg at presentation. After a successful course of CBT, we describe how medications were systematically withdrawn. Implications of this case on practice parameters (e.g., CBT may be an effective augmenting agent for those non-responsive to initial pharmacological treatments) are highlighted.
Data provided are for informational purposes only. Although carefully collected, accuracy cannot be guaranteed. The impact factor represents a rough estimation of the journal's impact factor and does not reflect the actual current impact factor. Publisher conditions are provided by RoMEO. Differing provisions from the publisher's actual policy or licence agreement may be applicable.
"Ideally, both antipsychotics and benzodiazepines would serve a short-term role in the treatment of OCD until the benefits of CBT and SSRIs can take hold. There is some evidence that treatment gains made through CBT while patients are on antipsychotics still hold after the antipsychotic has been tapered off (Goldstein et al., 2009). On the contrary, there are concerns that patients receiving both CBT and benzodiazepines for anxiety disorders experience a loss of efficacy after the benzodiazepine treatment is discontinued (Otto, Bruce & Deckersbach, 2005; Westra, Stewart & Conrad, 2002). "
[Show abstract][Hide abstract] ABSTRACT: The initial treatment of obsessive-compulsive disorder (OCD) has generally been limited to serotonergic agents, cognitive-behavioral therapy (CBT), or a combination of the two. These findings were supported by the POTS study for OCD in children and adolescents. However, treatment with serotonergic agents or CBT can take several weeks before benefit is seen; severe cases of OCD may require more immediate treatment.
The authors present a case of severe OCD in an adolescent that required immediate treatment due to her critical medical condition. The patient's symptoms included not eating or taking medications or fluids by mouth due to fears of contamination. A medical hospitalization was previously required due to dehydration. As treatment with an SSRI would not have quick enough onset and the patient was initially resistant to participating in CBT, the patient was psychiatrically hospitalized and first started on liquid risperidone. After several doses of risperidone, the patient was able to participate in CBT and start sertraline.
The authors discuss the differential diagnosis of such a patient, including the continuum of OCD symptoms and psychotic symptoms. The authors discuss the different treatment options, including the utilization of inpatient psychiatric hospitalization. The authors discuss the potential risks and benefits of using atypical antipsychotics in lieu of benzodiazepines for the initial treatment of severe adolescent OCD. The authors also discuss other current treatment recommendations and rationale for the treatment that was pursued.
This patient received benefit of her symptoms relatively quickly with psychiatric hospitalization and an atypical antipsychotic. The diagnosis of a psychotic disorder should be considered. These treatment options must be weighed against the risks of atypical antipsychotics, including extrapyramidal symptoms, weight gain, and metabolic syndrome; benzodiazepines also have their risks and benefits. Additionally, the cost of time and finances of inpatient hospitalization must be considered. More research is needed regarding the short- and long-term efficacy and safety of antipsychotics in the treatment of OCD in the child and adolescent population.
Preview · Article · Jun 2012 · Journal of Behavioural Addictions
[Show abstract][Hide abstract] ABSTRACT: Strong evidence supports the existence of a discontinuation syndrome following the withdrawal of antidepressant medication, particularly second-generation antidepressants. The syndrome is a common phenomenon and guidance as to best avoid the symptoms is essential for both practitioners and patients. The current study reviewed the available literature on the best methods of discontinuation for antidepressants in order to avoid or prevent the occurrence of any unpleasant side effects associated with antidepressant withdrawal. Accordingly, an electronic search of the PubMed/MedLine database and Google Scholar was conducted to find relevant literature published within the last 10 years. From this, 18 related articles were identified; five clinical studies, one case series, one consensus panel’s recommendations and 11 literature reviews. Of the articles reviewed there is a general consensus as to tapering the drug slowly over a period of weeks or months. Also, in those patients who experience severe symptoms the drug should be reinstated and discontinued more gradually. The discontinuation syndrome does not occur as frequently or severely with longer-acting agents such as fluoxetine and therefore it is recommended that switching to this drug prior to withdrawal may be advisable. The articles reviewed also emphasize the need for patient education and reassurance throughout the discontinuation process. One in particular adds that cognitive behavioural therapy may be a useful tool in easing the patients’ distress. However, this review highlights the lack of controlled data to support the available guidelines. Furthermore, the guidance which is available is somewhat conflicting. Research approaches should address this issue as well as develop appropriate methods of withdrawal for specific drugs.
No preview · Article · Oct 2015 · Therapeutic Advances in Psychopharmacology